Alert archive / Missouri / Flood Watches in 2021

Flood Watch 1, NWS Kansas City, MO

March 11, 20216 counties in Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flood watch at Mar 11, 2021, 3:43 AM CST for 6 counties in Missouri; Linn County, Miami County, Kansas. It took effect at Mar 12, 2021, 6:00 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2021, 3:43 AM CST (09:43 UTC)
In effect from
Mar 12, 2021, 6:00 AM CST
Expired
Mar 13, 2021, 3:00 PM CST
In force
33 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Cooper County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2945 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS63 KEAX 110943
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
343 AM CST Thu Mar 11 2021

.A stationary boundary will create a prolonged threat for rainfall 
across central Missouri. Two to four inches of additional rainfall 
are possible across central Missouri through Saturday evening.

KSZ057-060-MOZ043>046-053-054-112200-
/O.NEW.KEAX.FA.A.0001.210312T1200Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Clinton, La Cygne, Adrian, Boonville,
Paola, Osawatomie, Butler, Harrisonville, Pleasanton, Mound City,
Pleasant Hill, Warrensburg, Belton, Raymore, Sedalia, Louisburg,
Windsor, and Rich Hill
343 AM CST Thu Mar 11 2021

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY 
EVENING...

The National Weather Service in Pleasant Hill MO has issued a

* Flood Watch for Portions of east central Kansas, including the 
  following areas, Linn KS and Miami. Portions of Missouri, 
  including the following areas, Bates, Cass, Cooper, Henry, Johnson 
  MO and Pettis.

* From Friday morning through Sunday evening.

* Periods of rainfall from Friday morning through Saturday evening 
  could lead to an additional two to four inches of rainfall across 
  the watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

BT
6 follow-up statements
443 
WGUS63 KEAX 112037
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
237 PM CST Thu Mar 11 2021

.A stationary boundary will create a prolonged threat for rainfall 
across central Missouri. Two to four inches of additional rainfall 
are possible across central Missouri through Sunday evening.

KSZ057-060-MOZ043>046-053-054-121100-
/O.CON.KEAX.FA.A.0001.210312T1200Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Clinton, La Cygne, Adrian, Boonville,
Paola, Osawatomie, Butler, Harrisonville, Pleasanton, Mound City,
Pleasant Hill, Warrensburg, Belton, Raymore, Sedalia, Louisburg,
Windsor, and Rich Hill
237 PM CST Thu Mar 11 2021

...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY 
EVENING...

The Flood Watch continues for

* Portions of east central Kansas, including the following areas, 
  Linn KS and Miami. Portions of Missouri, including the following 
  areas, Bates, Cass, Cooper, Henry, Johnson MO and Pettis.

* From Friday morning through Sunday evening.

* Periods of rainfall from Friday morning through Sunday evening 
  could lead to an additional two to four inches of rainfall across
  the watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

PP
204 
WGUS63 KEAX 121015
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
415 AM CST Fri Mar 12 2021

.Several rounds of moderate to heavy rain will impact the area,
mainly along and south of the Missouri River Friday through
Sunday. Each day may bring with it a chance for around an inch of
rain, and after the 3 day period may result in around 2 to 4 inches
of rain for the watch area. While there may be an isolated threat
for flash flooding the primary concern will be rising area 
streams, with minor flooding expected and moderate flooding 
possible. 

KSZ057-060-MOZ043>046-053-054-122200-
/O.CON.KEAX.FA.A.0001.210312T1200Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Belton, Raymore, Harrisonville, 
Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, 
Rich Hill, Clinton, and Windsor
415 AM CST Fri Mar 12 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flood Watch continues for

* Portions of east central Kansas and Missouri, including the 
  following areas, in east central Kansas, Linn KS and Miami. In 
  Missouri, Bates, Cass, Cooper, Henry, Johnson MO, and Pettis. 

* Through Sunday evening

* Periods of rainfall from Friday morning through Sunday evening
  could lead to an additional two to four inches of rainfall
  across the watch area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
228 
WGUS63 KEAX 122104
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
304 PM CST Fri Mar 12 2021

.Several rounds of moderate to heavy rain will impact the area,
mainly along and south of the Missouri River Friday through
Sunday. Each day may bring with it a chance for around an inch of
rain, and after the 3 day period may result in around 2 to 4 inches
of rain for the watch area. While there may be an isolated threat
for flash flooding the primary concern will be rising area 
streams, with minor flooding expected and moderate flooding 
possible.

KSZ057-060-MOZ043>046-053-054-131100-
/O.CON.KEAX.FA.A.0001.000000T0000Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Clinton, La Cygne, Adrian, Boonville,
Paola, Osawatomie, Butler, Harrisonville, Pleasanton, Mound City,
Pleasant Hill, Warrensburg, Belton, Raymore, Sedalia, Louisburg,
Windsor, and Rich Hill
304 PM CST Fri Mar 12 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flood Watch continues for

* Portions of east central Kansas, including the following areas, 
  Linn KS and Miami. Portions of Missouri, including the following 
  areas, Bates, Cass, Cooper, Henry, Johnson MO and Pettis.

* Through Sunday evening.

* * Periods of rainfall from Friday through Sunday evening
  could lead to an additional two to four inches of rainfall
  across the watch area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

PP
885 
WGUS63 KEAX 131011
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
411 AM CST Sat Mar 13 2021

.Light rain expected across the watch area on Saturday. Creeks and
streams are already swollen, so even minor amounts of moisture
will cause further minor to moderate flooding. Another round of
moderate to at times heavy rain will arrive for Sunday, which will
cause even more aggravation along already swollen and flooding
streams. 

KSZ057-060-MOZ043>046-053-054-132200-
/O.CON.KEAX.FA.A.0001.000000T0000Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Belton, Raymore, Harrisonville, 
Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, 
Rich Hill, Clinton, and Windsor
411 AM CST Sat Mar 13 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flood Watch continues for

* Portions of east central Kansas and Missouri, including the 
  following areas, in east central Kansas, Linn KS and Miami. In 
  Missouri, Bates, Cass, Cooper, Henry, Johnson MO, and Pettis. 

* Through Sunday evening

* Periods of rainfall through Sunday evening could lead to an
  additional one to two inches of rainfall across the watch area.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
186 
WGUS63 KEAX 132038
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
238 PM CST Sat Mar 13 2021

.Light rain and drizzle will remain possible through Saturday 
evening. Rain chances will increase after midnight through Sunday 
morning. The greatest rainfall and best chances are expected to 
develop through the late morning and continue through Sunday 
evening. Any period of moderate to heavy rainfall will cause 
additional aggravation of already swollen and flooding rivers and 
streams.

KSZ057-060-MOZ043>046-053-054-141000-
/O.CON.KEAX.FA.A.0001.000000T0000Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Clinton, La Cygne, Adrian, Boonville,
Paola, Osawatomie, Butler, Harrisonville, Pleasanton, Mound City,
Pleasant Hill, Warrensburg, Belton, Raymore, Sedalia, Louisburg,
Windsor, and Rich Hill
238 PM CST Sat Mar 13 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flood Watch continues for

* Portions of east central Kansas, including the following areas, 
  Linn KS and Miami. Portions of Missouri, including the following 
  areas, Bates, Cass, Cooper, Henry, Johnson MO and Pettis.

* Through Sunday evening.

* Periods of rainfall through Sunday evening could lead to an 
  additional one to three inches of rainfall across the watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Kurtz
323 
WGUS63 KEAX 132100
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
300 PM CST Sat Mar 13 2021

KSZ057-060-MOZ043>046-053-054-132200-
/O.CAN.KEAX.FA.A.0001.000000T0000Z-210315T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Linn KS-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Clinton, La Cygne, Adrian, Boonville,
Paola, Osawatomie, Butler, Harrisonville, Pleasanton, Mound City,
Pleasant Hill, Warrensburg, Belton, Raymore, Sedalia, Louisburg,
Windsor, and Rich Hill
300 PM CST Sat Mar 13 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for Portions of east central Kansas, including the 
following areas, Linn KS and Miami. Portions of Missouri, including 
the following areas, Bates, Cass, Cooper, Henry, Johnson MO and 
Pettis. has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

Kurtz

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flood watch went out at Mar 10, 10:48 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 10, 10:48 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1048 PM CST Wed Mar 10 2021

.Discussion...
Issued at 237 PM CST WED MAR 10 2021

Key messages:

- Very strong winds will persist through the afternoon ahead of a
cold front that will be moving through the area this evening.

- A few strong to marginally severe storms are possible this evening
as cold front moves southward through the area.

- Multiple rounds of rain, mainly south of Highway 50, expected
through the weekend and into early next week.

Detailed discussion...

A deepening surface low, in response to a strong mid-level shortwave
trough, is leading to a tight pressure gradient across the area.
Strong southwesterly low-level flow ahead of the mid-level
shortwave, combined with deep mixing into those winds aloft is
resulting in wind gusts in the 50 to 55 mph range across eastern
KS and western MO. The tight pressure gradient, on the order of 30
to 40 ubars/km, is supporting sustained winds of 30 to 35 mph.
These winds will continue through the afternoon into the evening
hours. Winds may begin to decrease around 00Z and later as the
pressure gradient begins to weaken and low-level lapse rates
become less steep with the loss of daytime heating. It will still
remain windy though until the front moves through this evening
but should not be nearly as windy as the afternoon hours.

As the cold front moves southward through the area late this
afternoon into this evening, it will become the focus for some
showers and storms. The overall setup for severe potential is
somewhat marginal. Forecast soundings along and ahead of the
front show mainly elevated instability as low-level moisture is
still on the low side with dewpoints likely climbing into the
middle 50s ahead of the front. This should yield about 500 to
possibly as much as 1000 J/kg of CAPE in the elevated layer. While
there is still surface based CAPE, the lack of higher dewpoints is
preventing that from being fully realized with some inhibition in
to the lower levels overcome. Shear through this layer though is
quite strong, likely in excess of 50 kts, and as a result a few
strong to severe storms are possible. While hail is still the most
likely hazard, wind will also be a concern given the very strong
winds aloft. The cold front will become more east-west oriented
overnight across the southern portion of the forecast area. This
orientation could lead to a localized heavy rain threat as
showers/storms become more numerous/ widespread in our south. The
front should slide to the south of the are by tomorrow morning,
with only some elevated showers possible tomorrow morning.

Temperatures will be cooler for Thursday, but really just close to
normal for this time of year. The cold front will settle south of
the area but deep isentropic ascent over the boundary Friday
afternoon into Saturday will result in widespread showers and a few
storms, especially in our south. The main upper trough will move
eastward, slowly, Sunday into Monday. This will lead to another
round of widespread rain and a few storms Sunday night into Monday.
The multiple rounds of rainfall Friday night into Monday, could
result in flooding in some areas. After coordinating with
neighboring offices regarding this potential, have held off on a
long duration flood watch, given the active ongoing weather. That
said, a flood watch will likely be needed within the next few
forecasts packages.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1028 PM CST WED MAR 10 2021

VFR conditions expected through the TAF period. Will continue to
see gradual clearing of clouds and winds from the northwest around
10 knots overnight. Thursday, winds will turn slightly to the
north to northeast but will remain around 10 knots.

&&

.Fire Weather...
Issued at 237 PM CST WED MAR 10 2021

Dangerous fire weather conditions will persist in far northwestern
MO where the combination of strong and gusty winds and low
humidity values will combine to lead to extreme fire weather risk.
Conditions will begin to improve this evening as winds begin to
decrease and temperatures begin to cool off behind a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...HB
Fire Weather...CDB
Hazardous weather outlook, Mar 10, 4:49 AM CST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CST Wed Mar 10 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CST Wed Mar 10 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Very high to extreme fire weather danger is expected today with dry
 conditions and south-southwest winds gusting 40 to 50 mph. A wind
 advisory is in effect for the entire area through 6PM.

 Strong to isolated severe storms will be possible tonight with large
 hail being the main threat. Heavy rain will also be possible with
 these storms with localized amounts up to 2 inches which could lead
 to local flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Several rounds of showers and thunderstorms are expected tonight
 through Monday with two to five inches of total rainfall possible
 along and south of the I-70 corridor. This rainfall may lead to
 flash flooding as will as minor flooding on area rivers.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:15 PM CSTSpecial Weather StatementEAXHarrison45 min
Mar 10, 6:52 PM CSTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan38 min
Mar 10, 7:03 PM CSTSpecial Weather StatementEAXClay27 min
Mar 10, 8:01 PM CSTSpecial Weather StatementEAXJackson14 min
Mar 11, 10:07 AM CSTRiver Flood WarningEAXJohnson, Pettis9 days
Mar 11, 10:07 AM CSTRiver Flood WarningEAXCooper, Saline13 days
Mar 11, 10:07 AM CSTRiver Flood WarningEAXCass, Henry, Johnson9 days
Mar 11, 10:07 AM CSTRiver Flood WarningEAXBates, Cass, Henry4 days
Mar 11, 10:07 AM CSTRiver Flood WarningEAXCooper3 days
Mar 10, 8:45 PM CSTSpecial Weather StatementEAXLinn30 min

Nearby

Flood Watches in Missouri, 2021Flood Watches in Kansas, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.